Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 32, NWS Austin/San Antonio, TX

April 16, 2022Bandera County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 16, 2022, 7:53 PM CDT for Bandera County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2022, 7:53 PM CDT (00:53 UTC)
Expired
Apr 16, 2022, 8:45 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Bandera County, TX

The radar

The Laughlin AFB radar (KDFX), 97 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted.

404 
WUUS54 KEWX 170053
SVREWX
TXC019-170200-
/O.NEW.KEWX.SV.W.0032.220417T0053Z-220417T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
753 PM CDT Sat Apr 16 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bandera County in south central Texas...

* Until 900 PM CDT.

* At 753 PM CDT, a severe thunderstorm was located over Lost Maples
  State Natural Area, or 7 miles north of Vanderpool, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vanderpool and Lost Maples State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2990 9946 2965 9930 2964 9956 2988 9961
      2990 9960
TIME...MOT...LOC 0053Z 331DEG 14KT 2985 9955 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CP
3 follow-up statements
811 
WWUS54 KEWX 170109
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
809 PM CDT Sat Apr 16 2022

TXC019-170200-
/O.CON.KEWX.SV.W.0032.000000T0000Z-220417T0200Z/
Bandera TX-
809 PM CDT Sat Apr 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN BANDERA COUNTY...

At 809 PM CDT, a severe thunderstorm was located near Lost Maples
State Natural Area, or near Vanderpool, moving southeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Vanderpool and Lost Maples State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2990 9946 2965 9930 2964 9956 2988 9961
      2990 9960
TIME...MOT...LOC 0109Z 315DEG 9KT 2983 9952 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CP
860 
WWUS54 KEWX 170126
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT Sat Apr 16 2022

TXC019-170200-
/O.CON.KEWX.SV.W.0032.000000T0000Z-220417T0200Z/
Bandera TX-
826 PM CDT Sat Apr 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN BANDERA COUNTY...

At 826 PM CDT, a severe thunderstorm was located near Vanderpool,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vanderpool and Lost Maples State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2990 9946 2965 9930 2964 9956 2988 9961
      2990 9960
TIME...MOT...LOC 0126Z 298DEG 23KT 2979 9947 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CP
644 
WWUS54 KEWX 170145
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
845 PM CDT Sat Apr 16 2022

TXC019-170155-
/O.CAN.KEWX.SV.W.0032.000000T0000Z-220417T0200Z/
Bandera TX-
845 PM CDT Sat Apr 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANDERA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 2990 9946 2965 9930 2964 9956 2988 9961
      2990 9960
TIME...MOT...LOC 0143Z 331DEG 14KT 2973 9943 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:55 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 16, 6:55 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
655 PM CDT Sat Apr 16 2022

...New UPDATE...

.UPDATE...
Issued at 650 PM CDT Sat Apr 16 2022

A pair of updrafts attempted to organize along a topographically-
induced convergence zone in Western Bandera County late this
afternoon, but ultimately failed to persist as they moved off the
boundary. Given that the boundary layer has begun to cool and
stabilize, have gone ahead and reduced PoP values across portions of
Hill Country through 06Z. Have also pulled previous slight chance
mentions of thunderstorms across this region as well. Apart from some
low stratus and patchy fog, quiet weather is expected through the
remainder of this evening and tonight.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 222 PM CDT Sat Apr 16 2022

Low-level cloud cover is showing signs of decreasing from west to
east across south central Texas early this afternoon. The cloud
cover will keep afternoon highs lower than previously anticipated,
so the existing high temperature records appear safe.

With daytime heating being held back by cloud cover, it will likely
be tough to get convection going across the region this afternoon
and early evening. However, with plenty of low-level moisture to
work with and a cold front approaching from the north, we will hang
on to a low chance for showers and storms from the southern Edwards
Plateau, most of the Hill Country and portions of the I-35 corridor
between Austin and Georgetown. Should an updraft manage to break
through the mid-level capping inversion, a strong to severe storm is
possible, with wind gusts and hail being the main severe weather
concerns. Convection chances will wane quickly with the loss of
daytime heating. The above mentioned cold front will slowly move
southward into the region tonight. Cooler temperatures are in store
behind the front, but ahead of the boundary, warm overnight lows in
the mid 60s to lower 70s are in store. With fairly light winds in
the low-levels and plenty of moisture, we will include a mention of
patchy fog in the coastal plains and across portions of the Hill
Country.

On Sunday, we should see a lingering frontal boundary along with
some weak upper level disturbances embedded in the northwesterly
flow aloft. Timing of these disturbances is always a challenge, but
there is some continued support for shortwave activity Sunday
afternoon. While the GFS model is most aggressive with QPF output,
there is at least some support in QPF from the ECMWF as well. For
now, we will maintain low end rain chances for the Hill Country, I-
35 corridor and coastal plains during the afternoon and evening
hours. A reinforcing shot of cooler air will move in Sunday night,
bringing overnight lows down closer to climatological normals
across most areas.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 222 PM CDT Sat Apr 16 2022

The upper flow for much of the long term period will be nearly zonal
with no significant forcing. Low level flow at the start of the
period will bring a surge of moisture up the Rio Grande. This may
produce convection over the mountains in Mexico and some storms could
spill over into Texas, but chances are low. This moist flow will
continue into Tuesday and the deepening moisture will bring better
chances for showers and thunderstorms. Chances will be best over the
western third of our CWA where moisture will be deepest. Deep
moisture will drift across the region to the east Tuesday night and
Wednesday taking low rain chances over this area. Southeasterly low
level flow will continue through the rest of the week and there will
be slight chances for convection each afternoon Thursday and Friday.
Most of the area will stay dry, but isolated showers and
thunderstorms are possible.

Temperatures through the long term period will be above normal.
Monday and Tuesday will see a dip from the very warm temperatures
Sunday. Then we will warm again Wednesday through the end of the
period.

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Sat Apr 16 2022

Pesky cigs have lifted to sufficient heights such that all terminals
are currently reporting VFR conditions. A weak frontal boundary,
currently to the north of the CWA, is set to push partially into the
area before stalling overnight tonight. Current expectation is that
said front will make it to and through AUS later this evening, with
the major impact being the arrival of a slightly drier air mass.
Other terminals are likely to remain south of the front, where very
rich moisture will remain present in the near-surface layer. Have
thus introduced IFR conditions at SAT and SSF predawn tomorrow
morning. Despite slightly drier air behind the weak front, MVFR cigs
remain anticipated at AUS. A brief period of MVFR remains possible at
DRT near sunrise, however, uncertainty remains high enough such that
no mention has been made in this forecast. Will continue to monitor
observational and model trends through this evening and amend as
necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  87  60  83 /  10  40  10   0
Austin Bergstrom Intl Airport  63  87  57  83 /  10  40  10   0
New Braunfels Muni Airport     65  89  61  85 /  10  30  20   0
Burnet Muni Airport            59  86  55  81 /  10  30  10   0
Del Rio Intl Airport           73  99  67  94 /  10  10   0  10
Georgetown Muni Airport        60  85  56  82 /  10  40  10   0
Hondo Muni Airport             67  94  62  91 /  10  20  10  10
San Marcos Muni Airport        64  88  59  84 /  10  40  10   0
La Grange - Fayette Regional   65  88  60  84 /  10  30  20   0
San Antonio Intl Airport       67  90  63  86 /   0  30  20   0
Stinson Muni Airport           69  92  65  90 /   0  30  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...05
Aviation...Quigley
Hazardous weather outlook, Apr 16, 6:59 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
659 PM CDT Sat Apr 16 2022

TXZ171>173-183>194-202>209-217>225-228-180000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
659 PM CDT Sat Apr 16 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered thunderstorms remain possible Sunday
afternoon and evening, particularly across portions of the
Southern Edwards Plateau and Hill Country. Large hail and damaging
winds will be the primary hazards in any storms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 16, 7:35 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
735 PM CDT Sat Apr 16 2022

TXZ185>187-170115-
Kerr TX-Real TX-Bandera TX-
735 PM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of northwestern
Bandera, west central Kerr and east central Real Counties through 815
PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Maples State Natural Area, or 12 miles north of Vanderpool,
moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lost Maples State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2980 9967 2997 9975 3005 9944 2978 9946
TIME...MOT...LOC 0034Z 255DEG 12KT 2991 9963

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:35 PM CDTSpecial Weather StatementEWXReal40 min
Apr 17, 1:33 PM CDTSpecial Weather StatementEWXGillespie57 min
Apr 17, 1:53 PM CDTSpecial Weather StatementEWXKerr52 min
Apr 17, 2:04 PM CDTSevere Thunderstorm WarningEWXGillespie56 min
Apr 17, 2:09 PM CDTSevere Thunderstorm WarningEWXGillespie51 min
Apr 17, 2:46 PM CDTSpecial Weather StatementEWXKendall59 min
Apr 17, 2:56 PM CDTSevere Thunderstorm WarningEWXKendall, Kerr49 min
Apr 17, 3:27 PM CDTSpecial Weather StatementEWXBandera48 min
Apr 17, 3:37 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Kendall, Kerr, Medina36 min
Apr 17, 3:38 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina67 min
Apr 17, 4:39 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBandera, Bexar, Medina51 min
Apr 17, 5:11 PM CDTSpecial Weather StatementEWXMedina49 min
Apr 17, 5:25 PM CDTSpecial Weather StatementEWXBexar50 min
Apr 17, 5:37 PM CDTSevere Thunderstorm WarningEWXMedina, Uvalde53 min
Apr 17, 6:22 PM CDTSevere Thunderstorm Warning Destructive damage threatEWXAtascosa, Frio, Medina35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.